SciELO - Scientific Electronic Library Online

 
vol.50 issue5Changes in the epidemiology of visceral leishmaniasis in Brazil from 2001 to 2014Evaluation of the immunogenicity of Schistosoma mansoni egg surface author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Revista da Sociedade Brasileira de Medicina Tropical

Print version ISSN 0037-8682On-line version ISSN 1678-9849

Abstract

VASCONCELOS, Karla Anacleto de; FROTA, Silvana Maria Monte Coelho; RUFFINO-NETTO, Antonio  and  KRITSKI, Afrânio Lineu. The importance of audiometric monitoring in patients with multidrug-resistant tuberculosis. Rev. Soc. Bras. Med. Trop. [online]. 2017, vol.50, n.5, pp.646-651. ISSN 0037-8682.  https://doi.org/10.1590/0037-8682-0465-2016.

INTRODUCTION:

A total of 771 cases of multidrug-resistant tuberculosis (MDR-TB) were reported in Brazil in 2014. Treatment of MDR-TB with aminoglycosides can produce serious side effects such as permanent and irreversible hearing loss, which occurs in 5-64% of cases, and severely compromise patient quality of life. The goal of this research was to evaluate auditory and vestibular side effects in patients treated for MDR-TB and to identify associations between these complaints and the type of aminoglycoside used.

METHODS:

We performed a retrospective review of 599 medical records from patients with MDR-TB who were treated at the Hélio Fraga/Fiocruz Reference Center between 2006 and 2010. Cases without auditory or vestibular complaints and patients who were not treated with aminoglycoside drugs were excluded from the study.

RESULTS:

Of 164 eligible cases, 55 (33.5%) reported an auditory or vestibular complaint and medication was subsequently suspended, although hearing damage was not confirmed in all cases. Audiometric testing confirmed hearing loss in 11 (21.7%) of 12 cases submitted for evaluation. Hearing loss related to ototoxicity was confirmed in 15 (62.5%) cases. Tinnitus was significantly associated with the use of amikacin and streptomycin.

CONCLUSIONS:

Evaluations of ototoxicity symptoms were not usually reported in the routine care of patients with MDR-TB. Complaints of tinnitus were associated with amikacin and streptomycin use. These results require confirmation in future studies.

Keywords : Aminoglycoside; Hearing; Hearing loss; Tuberculosis.

        · text in English     · English ( pdf )